Heavy Rain, Taylor
- When
- July 15, 5:25 AM CST to July 16, 5:25 AM CST
- Where
- Taylor County, 2.1 mi W of Blockton
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -94.510
Trained spotter reported 2.48 inches of rain over the last 24 hours.
Showers and storms moved across Iowa in the AM hours along and ahead of a warm front. Heavy rainfall was reported in a few locations in southwest and central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Showers and storms moved across Iowa in the AM hours along and ahead of a warm front. Heavy rainfall was reported in a few locations in southwest and central Iowa. River flooding was observed at two locations along the Des Moines River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 3:00 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT WED JUL 15 2015 .SHORT TERM /TODAY/... ISSUED AT 400 AM CDT WED JUL 15 2015 CONVECTIVE TRENDS WILL BE THE MAIN FOCUS TODAY BUT UNFORTUNATELY CONFIDENCE IS LOW. KS/NE MCSS ARE REMNANTS OF PEAK HEATING CONVECTION DRIVEN BY WEAK NE BOUNDARY AND SUBTLE SHORT WAVES LIFTING THROUGH NM AND CO. WOULD HAVE EXPECTED MORE OF A DIMINISHING TREND BY NOW WITH CONVECTION ENTERING HIGH MUCAPE AREA BUT ALSO HIGH MUCINHS. DIFFICULT TO FIND MUCH SUPPORT IN SOUNDING PARCEL TRACES DOWNSTREAM. THERE IS SOME WEAK WARM ADVECTION NOTED H85/H7...ESPECIALLY LOWER TOWARD H85...BUT COMPLEXES SEEM QUITE ELEVATED AND ARE LIKELY DRIVEN MORE BY WEAK SHORT WAVES EMBEDDED IN MOIST FLOW ATOP THE SRN PLAINS RIDGE. THERE IS SOME 0-2KM MOISTURE CONVERGENCE AHEAD OF THE CLUSTERS...BUT CONVECTION WOULD SEEM TO BE ROOTED ABOVE THAT. THE POSITIVE TO NEGATIVE CG RATE ACROSS KS IS QUITE HIGH SUGGESTION A VERY ELEVATED NATURE. RAP DOES NOT APPEAR TO BE HANDLING CURRENT SITUATION WELL WITH LITTLE IN THE WAY OF A PV COUPLET SHOWING UP ASSOCIATED WITH POTENT KS MCS. THERE IS LITTLE SUPPORT THERMODYNAMICALLY INTO IA...BUT NERN NE MCS IS SHOWING NO SIGNS UP DISSIPATING EITHER SO HAVE BROUGHT CHANCE POPS INTO WRN IA THIS MORNING AND SLOWLY PUSHING EASTWARD INTO THE AFTERNOON. ECMWF AND GFS MID LEVEL FORCING...CURRENTLY OVER KS/NE...TAKES ITS TIME GETTING EASTWARD ONLY REACHING FAR ERN FORECAST AREA BY 00Z. ITS DIFFICULT TO HAVE TOO MUCH CONFIDENCE HOWEVER AS RADAR TRENDS ARE BUCKING WHAT MODELS AND SUBJECTIVE ANALYSIS WOULD SUGGEST. HAVE KEPT TEMPS AT OR BELOW THE LOW END OF GUIDANCE WITH CONVECTIVE DEBRIS AND EASTERLY WINDS GETTING NO BETTER THAN SELY INTO THE AFTERNOON...AND OF COURSE THE POTENTIAL FOR PRECIP GETTING FARTHER EAST THAN ANTICIPATED. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 400 AM CDT WED JUL 15 2015 MAIN FORECAST CHALLENGE FOR THE PERIOD CONTINUES TO BE THE PLACEMENT OF RAINFALL FOR TONIGHT AND THURSDAY MORNING. WEAK SURFACE CYCLONE IS STILL PROGGED TO EJECT FROM THE QUASI- STATIONARY HIGH PLAINS TROUGH DURING THE DAY AS A SUBTLE 500 MB SHORTWAVE/VORT MAX CRESTS THE SOUTHERN PLAINS HIGH. THESE FEATURES WILL TRACK OVER THE REGION THROUGHOUT THE COURSE OF THE NIGHT AND INTO THURSDAY. 00Z MODEL SOLUTIONS ARE STRUGGLING IN THIS WEAK FLOW PATTERN TO LATCH ON TO A CONSENSUS SOLUTION WITH THE TRACK OF THE CYCLONE AND ITS ASSOCIATED PRECIPITATION. GFS/NAM/GEM REMAIN FOCUSED ON A NORTHERN TRACK THAT WOULD TAKE THE HEAVIEST PRECIPITATION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA. MEANWHILE...THE EC AND RECENT RUNS OF THE NMM/ARW DEVELOP ELEVATED CONVECTION FURTHER SOUTH ALONG THE LIFTING WARM FRONT AND TAKE IT ACROSS MUCH OF IOWA. IN EITHER CASE...THE SETUP REMAINS CONDUCIVE FOR A HEAVY RAIN EVENT WITH SATURATED SOUNDING PROFILES/PWATS OVER 2 INCHES...STRONG MOISTURE TRANSPORT TIED TO A 40 TO 50 KT LLJ...AND WARM CLOUD DEPTHS OVER 13 KFT. IN GENERAL USED A COMBINATION OF WPC GUIDANCE AND THE GFS FOR PLACEMENT OF THE NORTHERN POPS/QPF...WITH A SWATHS OF HIGHER POPS EXTENDING SOUTHWARD ALONG THE 925-50MB THETA-E BOUNDARY TO ACCOUNT FOR THIS SOUTHERN CONVECTION POSSIBILITY. ALSO CANNOT RULE OUT A STRONG STORM EARLY ON IN THIS SOUTHERN BAND OWING TO HIGHER MUCAPE VALUES OF OVER 1000-1300 J/KG AT 06Z. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN THE HEAVIEST BANDS OF PRECIP. THIS SYSTEM SHOULD PUSH EAST OF THE CWA SHORTLY AFTER 12Z THURSDAY...IF NOT SOONER...AS AN 850 MB THERMAL RIDGE BUILDS IN. AFTERNOON CONVECTION WILL STILL BE POSSIBLE ACROSS THE NORTHEASTERN CWA CLOSER TO THE DEPARTING SURFACE LOW WERE THE WARM NOSE WILL BE LESS PRONOUNCED AND GREATER LIFT WILL EXIST WITH THE LOW. CLEAR SKIES ACROSS THE NORTH FRIDAY MORNING WILL PROMOTE FOG DEVELOPMENT IN AREAS THAT SAW HEAVY RAINFALL...BUT DID NOT MENTION FOG IN THE SOUTH WERE MID LEVEL CLOUDS AND STRONGER WINDS WILL LIMIT FOG POTENTIAL. THE STORY FOR THE REST OF FRIDAY AND THE WEEKEND WILL BE A RETURN OF WARM AND MUGGY AIR WITH THE AFOREMENTIONED SURFACE HIGH PLAINS TROUGH GRADUALLY MIGRATING OVER NEBRASKA THROUGH SATURDAY...PROMOTING SOUTHERLY FLOW OFF THE GULF. MULTIPLE ROUNDS OF SHOWERS AND STORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY AS A SERIES OF UPPER LEVEL WAVES INTERACT WITH THE BOUNDARY. THE BETTER THREAT FOR STORMS WILL COME SUNDAY AS AN AMPLIFYING PATTERN WILL USHER THE BOUNDARY EASTWARD ACROSS IOWA. THIS WILL BRING COOLER AND DRY WEATHER TO START NEXT WEEK. && .AVIATION...15/06Z ISSUED AT 1151 PM CDT TUE JUL 14 2015 VFR CONDITIONS WILL CONTINUE TO BE WIDESPREAD DURING THE OVERNIGHT AND INTO WEDNESDAY. HIGH CLOUDS FROM CONVECTION TO THE WEST WILL REMAIN OVER THE STATE DURING THIS TIME FRAME WITH LIGHT NORTHEAST TO EAST SURFACE WINDS BECOMING SOUTHEAST ON WEDNESDAY. WITH INCREASING WARM ADVECTION...MOISTURE TRANSPORT AND DECENT QG FORCING ARRIVING LATER ON WEDNESDAY...ANTICIPATE CONVECTION INCREASING IN WESTERN IOWA AND SPREADING EASTWARD INTO PORTIONS OF THE AREA BY THE END OF THE PERIOD. THESE STORMS WILL BRING AN INCREASING THREAT OF MVFR TO IFR CONDITIONS IN AND AROUND THE STORMS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMALL LONG TERM...SKOW AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 417 AM CDT WED JUL 15 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-160930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 417 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL IOWA WEST OF INTERSTATE 35 THIS AFTERNOON...SPREADING EAST ACROSS THE REST OF THE AREA THIS EVENING. HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THESE STORMS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN PORTIONS OF THE AREA ON THURSDAY...WITH A SLIGHT CHANCE OF STORMS POSSIBLE SOUTH ON FRIDAY MORNING. OCCASIONAL STORMS WILL THEN BE POSSIBLE THROUGHOUT THE AREA FROM FRIDAY NIGHT THROUGH MONDAY MORNING. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KS
The national radar mosaic for the moment the first event began.
4 heavy rain, 2 flood. Local standard time, as filed.
Trained spotter reported 2.48 inches of rain over the last 24 hours.
Coop observer reported heavy rainfall of 1.69 inches over the last 24 hours.
Coop observer reported heavy rainfall of 4.22 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.75 inches over the last 24 hours.
The Des Moines River at EddyVille crested at 62.66 feet at 4:30 PM CDT on 16 July.
The Des Moines River at Ottumwa crested at 12.39 feet at 8:40 PM CDT on 16 July.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585476, 585474, 585477, 585475, 590655, 590668.